Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 3, 2001, 5:03 PM EDT for Gladwin County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2001, 5:03 PM EDT (21:03 UTC)
- Expired
- Sep 3, 2001, 6:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
192 WUUS53 KAPX 032104 SVRAPN MIC051-032200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 503 PM EDT MON SEP 3 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 600 PM EDT * AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF SKEELS...OR ABOUT 9 MILES SOUTH OF HOUGHTON LAKE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REACH... SKEELS AROUND 510 PM EDT HOCKADAY...6 MILES NORTHEAST OF GLADWIN AROUND 525 PM EDT WOODEN SHOE VILLAGE AROUND 540 PM EDT RHODES AROUND 555 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:35 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 3, 3:35 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 335 PM EDT MON SEP 3 2001 SYNOPSIS...COLD FRONT MOVING THROUGH THE REGION RUNS FROM JUST EAST OF ANJ TO GRB (18Z) WITH SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT. MOISTURE BEHIND THE FRONT IS MAKING ITS WAY INTO NORTHERN LAKE SUPERIOR. TO THE WEST THE 500 MB RIDGE IS BEGINNING TO BUILD. THE MAIN CONCERN FOR THIS PACKAGE WILL BE THE ENDING OF THE THUNDERSTORMS IN THE SOUTHERN PART OF THE CWFA AND WHETHER THERE ARE SHOWERS TONIGHT AND TOMORROW WITH THE AREA OF MOISTURE MOVING SOUTH OUT OF CANADA. THE MODELS ARE IN GOOD AGREEMENT EXCEPT IN THE HANDLING OF THE 850 MOISTURE THAT WILL MOVE INTO THE REGION OVERNIGHT. THE ETA IS MORE CONSISTENT AND COMPARED TO THE SAT. PICTURES LOOKS LIKE IT HAS A BETTER HANDLE ON THE SYSTEM. THE AVN IS MUCH DRY AND TAKES MOST OF THE MOISTURE EAST. TONIGHT...THE COLD FRONT WILL MOVE OUT OF THE REGION BY 03Z TAKING THE THUNDERSTORMS WITH IT. THERE WILL BE SHORT TIME OF MOSTLY CLEAR SKIES IN N LOWER BEFORE THE LOW CLOUDS IN CANADA MOVES INTO THE REGION. BASED ON THE UPSTREAM OBSERVATIONS AND THE CANADIAN RADARS, WILL PUT IN A FEW SHOWERS FOR THE E UPPER AND THE STRAITS COUNTIES FOR N LOWER. THINK THAT MOST OF THIS WILL BE DIURNALLY DRIVEN SO THINK THAT THE COUNTIES SOUTH OF THERE WILL ESCAPE WITHOUT ANY SHOWERS TONIGHT. TUESDAY/TUESDAY NIGHT...THE COUNTIES THAT ESCAPED THE SHOWERS WILL PROBABLY HAVE SPRINKLES AS THE HEATING FROM THE DAY AND THE CAA ALOFT WILL CREATE INSTABILITY (1000-850 LAPSE RATE IS 7.5C/KM) IN THE LOW LEVELS TO GET SPRINKLES GOING. IN E UPPER DRY, AIR BEGINS TO MIX DOWN AND THE CLOUDS WILL BEGIN TO BREAK UP. THIS TREND WILL CONTINUE INTO THE NIGHT AS THE DRY AIR TO THE NORTH ERODES THE CLOUD COVER DURING THE EVENING IN N LOWER. WEDNESDAY/WEDNESDAY NIGHT...CLEAR SKIES AS THE 500 RIDGE AXIS IS JUST TO THE WEST IN WISCONSIN AS WELL AS THE SFC AND 850 HIGHS SITTING OVER THE GREAT LAKES. EXTENDED...THE ENSEMBLES AND THE OPERATIONAL MODELS SEEM TO BE IN GOOD AGREEMENT FOR THE EXTENDED PERIOD AND ARE CONSISTENT WITH YESTERDAYS FORECAST. THE MRF SEEMS A BIT MORE PROGRESSIVE ON DAY 6 AND 7, BUT IS CLOSE ENOUGH TO THE ENSEMBLE MEANS. SO THE FORECAST WILL LOOK LIKE THIS...MOST OF THURSDAY WILL BE PARTLY CLOUDY WITH THE SFC HIGH MOVING OFF TO THE EAST. IN E UPPER, THE COLD FRONT MAKES A MOVE AND LOOKS LIKE IT WOULD BE THERE LATE. N LOWER LOOKS LIKE IT WILL STAY DRY UNTIL FRIDAY WHEN THE FRONT MOVES THROUGH THE REST OF THE REGION. SATURDAY, THE 500 MB TROUGH AXIS MOVES THROUGH PROVIDING SHOWERS IN THE REGION. THE 850 THERMAL TROUGH PASSES THROUGH ON SATURDAY AS WELL SO CLOUDY SKIES AND SCATTERED SHOWERS WOULD BE EXPECTED. SUNDAY, WILL LEAVE MOSTLY CLOUDY WITH 850 TEMPERATURES STILL AT 6C OR COLDER. MONDAY, 500 MB HEIGHTS BEGIN TO BUILD WITH THE SFC HIGH MOVING INTO THE GREAT LAKES TO WILL GO PARTLY CLOUDY THEN. COORDINATED WITH MQT. .APX...NONE. LUTZ
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.